The Connection Between Blood Pressure and Celiac Disease

Can blood pressure medicine cause celiac disease? That is the question that researchers at Mayo Clinic have been asking and exploring…And the simple answer answer is yes. In this Gluten Free Society Update, I break down the research linking blood pressure medications to inflammation of the GI tract that mimics celiac disease. You will want to watch this video if your doctor has prescribed an Angiotensin II receptor blocker like telmisartan or olmesartan to you for the treatment of high blood pressure. Especially if you have started to develop diarrhea, weight loss, muscle loss, or dehydration.

Gut Damage & Medication

This research is one of many examples of drug-induced gastrointestinal damage. It is important to know for several reasons:

  1. Many people are being diagnosed with gluten sensitivity or celiac disease. The fact that medicines can create damage that mimic the villous atrophy caused by gluten means that it is very possible to get an incorrect diagnosis.
  2. Many people with celiac disease have high blood pressure. If these individuals are placed on an angiotensin II receptor blocker for the treatment of their high blood pressure, it is a very real possibility that their gut damage will never heal, and that they will continue to have persistent symptoms of celiac disease despite diet change.
  3. If doctors are not fully aware of this research, they could very well be inducing gut damage when treating blood pressure, and never make the connection when patients start experiencing pain, weight loss, and diarrhea.
  4. People with gluten issues who don’t respond to the gluten free diet change are often times diagnosed with refractory celiac disease. The standard treatment for refractory celiac is prescription steroids or immune suppressing medications. These medications can have severe side effects that contribute to further health deterioration. Steroids can cause bone and muscle loss. Immune suppressors have been linked to lymphoma.

Are You Taking Medicines For High Blood Pressure?

If you are taking this type of medication for blood pressure, you should have a conversation with your doctor about this research. Especially if you are experiencing GI pain, weight loss, or diarrhea.

Want to know more about which medications can cause damage to the GI tract? Check out this comprehensive break down on the topic right here.

Make sure you share this information with those you care about who have high blood pressure…And make sure to share your thoughts and experiences in the comments below.

Always looking out for you,

Dr. Osborne – The Gluten Free Warrior

11 thoughts on “Can Blood Pressure Medicine Cause Celiac Disease?

    • M. says:

      Do you have high or low stomach acid? Symptoms are the same. I took Nexium for 3 years. Big mistake of the doctors and me. This cause me IBS and so many allergies. In fact I have been with Low stomach acid and It’s not reasonable to take any anti-acid meds. I have taken Betaine HCL w/pepsin . No gluten, no grain.I’m well. Be healthy!

    • Kathy Green says:

      My doctor who’s had me on losartan and hydrochlor for years will not work with me. I’m on medicare and not a big moneymaking patient. I do not know who to turn to fir help. Gastroenterologist isn’t helpful either. I have been diagnosed with celiac disease, as well as positive genetic test. But being iff gluten and feeling better my IgA test result is still at over 250.

  1. Dee says:

    Does Irbesarten (300) (Australia )fall into this same catagory as Olmesarten please? And does it cause Celiac….or Celiac type symptoms ie Grain and Fodmap intol?

  2. Caroline says:

    This article is very helpful.i had suffered alot since I used lortasan n went for may tests n they said I had angina n have been treating ulcers(acid reflux with omeprozole for years but the pain in my left side of body,upper back,hip,n knee joint has been killing me n 4days ago I learned about celiac n I stopped gluten food n I slept like a baby.did celiac cause my hypertention or viceversa

  3. carol says:

    I am having severe reactions to blood pressure medications. Intense abdominal pain, bloating, nausea, weight loss and weakness. I was diagnosed with celiac in 2014 and high blood pressure 2018. I always had reactions to B.P. meds. But now they have escalated were my gut cannot tolerate them at all. I don’t know what to do and my Dr.’s are clueless too. HELP

  4. Sarah Stocks says:

    I became ill with gi issues last June 2020 at the time I was on losertarn. I was changed from losertarn to rilmenidine in Jan 21. I also had a normal colonoscopy and an endoscopy showing slight gastritis.
    A week after the change of tablets I was given 2 courses of antibiotics. I then became really ill a week later, feb 17th 2021 and i was hospitalised. Malnutrition, wieght loss, unable to eat.
    I was released from hospital after a week , but continued with problems. I stopped gluten and started taking turmeric, coconut milk and grapefruit extract. I started seeing an improvement.
    This week feb 10th I spoke to a new GI specialist. She is sending me for celiac blood test next week. But I will now certainly have be mentioning to her that I was taking Losertarn when all the problems began.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.